Oklahoma, 2016

Excessive Heat and Heat in Oklahoma, August 11 to 13, 2016

August 11 to 13, 2016 · NWS OUN · 2 events in 1 county or zone

With high pressure firmly over the area, heat indices ranged from 92 to 111 degrees between the 11th and the 13th. The Emergency Medical Services Authority reported 6 calls for heat related injuries over this period.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With high pressure firmly over the area, heat indices ranged from 92 to 111 degrees between the 11th and the 13th. The Emergency Medical Services Authority reported 6 calls for heat related injuries over this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 11, 10:01 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 11, 10:01 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1101 AM CDT THU AUG 11 2016

.UPDATE...
Updated temperature/wind/dew point forecast based on current
observations.

&&

.DISCUSSION...
Hot and humid conditions will continue this afternoon. Many
locations are 1-3F warmer than yesterday, so anticipate slightly
hotter temperatures than yesterday. Will maintain current heat
advisory configuration through 8 PM today.

Later this afternoon, showers and thunderstorms are expected to
develop across the Texas panhandle as a a mid-level/500 mb trough
axis approaches from the west. These showers and storms could
impact northwest Oklahoma late afternoon into the evening and
should help propagate the effective cold front into Oklahoma
tonight.

Outside of northwest Oklahoma, isolated storms could develop
almost anywhere, but expected coverage/confidence is much lower
than yesterday because of warmer mid-level temperatures and the lack
of mesoscale ascent. Therefore, probabilities are too low to
mention.

Mahale

&&

.PREV DISCUSSION... /issued 611 AM CDT THU AUG 11 2016/

DISCUSSION...
12Z TAF discussion below.

AVIATION...
Showers and thunderstorms will be possible starting late this
afternoon/evening in NW OK with rain chances slowly spreading SE
tonight into Friday morning. A cold front will also approach NW
OK around 12Z Friday. Otherwise, VFR/low VFR ceilings with mid and
high clouds.

PREV DISCUSSION... /issued 332 AM CDT THU AUG 11 2016/

DISCUSSION...
Models show a cold front approaching the area today and then
moving across the region Friday into Saturday. This front along
with an upper wave moving across the Plains will lead to a decent
chance of rain across the fa. Rain chances will begin in NW OK
later today and tonight then spread south across the area late
tonight into Friday. The greatest chances for rain will be Friday
into Saturday morning. Models show that the upper ridge does not
build back over the region so rain chances will continue across
parts of the fa into next week as disturbances move through the
flow. Heavy rain, gusty winds, and frequent lightning will be the
main concerns with the storms through this weekend.

Another day of hot temperatures area-wide will occur today with
heat index values expected to exceed 105 in a number of locations.
Will continue with the current configuration of the heat advisory
for today. With the cold front, clouds, and rain, temperatures
will not be quite as warm Friday across portions of the fa.
However, southeast parts of the area could still be hot and humid
Friday afternoon so a heat advisory could be needed again for
parts of the fa on Friday. There are some uncertainties Friday in
respect to the temperatures being affected by cloud cover,
outflow, and/or rain so will hold off on issuing a heat advisory
for now and let later shifts take a look at it. After Friday a
heat advisory will not be needed for at least a little while with
high temperatures this weekend expected to only climb as high as
the 80s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  99  75  96  73 /  10  20  50  70
Hobart OK        100  77  96  72 /  10  20  60  60
Wichita Falls TX 102  77 101  74 /  10  10  30  70
Gage OK           97  72  87  68 /  20  50  60  40
Ponca City OK     99  76  92  73 /  10  30  60  50
Durant OK        102  77 101  76 /  10  10  20  60

&&

.OUN Watches/Warnings/Advisories...
OK...Heat Advisory until 8 PM CDT this evening for OKZ007-008-012-013-
     018>020-024>032-039>043-045>048-050>052.

TX...None.
&&

10/12
Hazardous weather outlook, Aug 11, 10:53 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1153 AM CDT THU AUG 11 2016

OKZ004>048-050>052-TXZ083>090-121700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1153 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THUNDERSTORMS WILL BE LIKELY ACROSS NORTHWEST OKLAHOMA TONIGHT AS
A COLD FRONT APPROACHES FROM KANSAS. GUSTY WINDS AND HEAVY
RAINFALL THAT COULD CAUSE FLOODING ARE THE PRIMARY HAZARDS.

.HEAT...
A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON FOR THE EASTERN TWO-
THIRDS OF OKLAHOMA. HEAT INDEX VALUES OF 105 TO 110 ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
THUNDERSTORMS ARE LIKELY FRIDAY AND SATURDAY FROM NORTH TO SOUTH
ACROSS OKLAHOMA AND NORTHERN TEXAS WHEN A COLD FRONT PASSES. GUSTY
WINDS AND HEAVY RAINFALL THAT COULD CAUSE FLOODING ARE THE PRIMARY
HAZARDS. ISOLATED THUNDERSTORMS ARE EXPECTED MOST DAYS DURING THE
NEXT WEEK.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MAHALE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat, 1 heat. Local standard time, as filed.

Excessive Heat, Oklahoma

When
August 11, 12:00 PM CST to 6:00 PM CST
Where
Oklahoma forecast zone
Injuries
5 direct, 0 indirect
Reported by
Local Official
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Heat injuries inferred from number of calls to EMSA.

Heat, Oklahoma

When
August 12, 12:00 PM CST to August 13, 6:00 PM CST
Where
Oklahoma forecast zone
Injuries
1 direct, 0 indirect
Reported by
Local Official
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Heat injuries inferred from number of calls to EMSA.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651382, 651383.